MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER

MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number GWBC30
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Cardiac Arrest (1762); Low Blood Pressure/ Hypotension (1914); Ventricular Fibrillation (2130); Low Cardiac Output (2501); Cardiovascular Dysfunction/Insufficiency (4445); Heart Failure/Congestive Heart Failure (4446); Aortic Valve Insufficiency/ Regurgitation (4450)
Date of Event 10/22/2021
Type of Reportable Event Death
Event or Problem Description
Medtronic received information that during the implant of this 29 mm transcatheter bioprosthetic valve into a patient with a bicuspid aortic valve (fused left coronary cusp (lcc) and right coronary cusp (rcc)) and extreme calcification in the right coronary sinus, three pre-implant balloon dilations were performed using a 23mm balloon.After the balloon dilations, severe aortic insufficiency was noted.Upon placement of the confida guidewire into the ventricle, the patient decompensated.Low cardiac output was reported.Ventricular fibrillation (vfib) and hypotension occurred.Extracorporeal membrane oxygenation (ecmo) was provided, and an attempt was made to implant the valve.On the first attempt, the valve was positioned high and was recaptured.The valve was repositioned and fully deployed at a depth of 1mmm, which was the planned implant depth.The patient remained in vfib with low systolic and diastolic pressures.Cardiopulmonary resuscitation (cpr) was initiated and the use of ecmo continued due to cardiac arrest.The valve dislodged up as a result of resuscitation measures.It was also reported that the patient had previously coronary revascularization and the implant team was concerned over coronary blood flow.A snare was passed through the right radial artery, to the base of the valve that had dislodged.The snare centered the valve, allowing the second, 29mm to pass.The second transcatheter valve was implanted.Upon deployment of the second valve, an infold was noted.A post implant balloon dilation (pid) was performed with a 25mm balloon, which resolved the infold and achieved full expansion of the valve.The patient remained intubated and on ventricular support and was transferred to the intensive care unit (icu).Of note, it was reported that the second valve load was verified via fluoroscopy.The valve was loaded one time, by an inexperienced valve loader, however no loading errors nor a misload were reported.No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
Other relevant device(s) are: product id: evolutpro-29, serial/lot #: (b)(4), ubd: 19-jul-2022, udi#: (b)(4).Product analysis: the product was not returned therefore no product analysis can be performed.Conclusion: without return of the products, no definitive conclusion can be made regarding the clinical observation.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information was received that an unspecified arrhythmia was present at the insertion of a "high support guide", causing the patient to initially decompensate.The vfib that ensued was not able to be reversed.The cause of the vfib was not known.The vfib eventually lead to the reported cardiac arrest.It was reported that the confida wire did not contribute nor cause the patient to decompensate.According to the physician, the decompensation was a result of patient pathology.Following the dislodgement of the first valve, aortic insufficiency remained, and hemodynamics were unstable.Following the second valve implant, hemodynamics were reported to have improved.It was reported that the patient "it is extinguished the next day".Further details were not provided.It was also reported that a "teflon-tipped" straight guidewire was also used in this procedure.Updated b2, b5, h1, h6.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Updated data: b5: additional information was received that the insertion of the "high support guide" and the "teflon-tipped straight guidewire" referred to the confida guidewire.Prior to the valve implant, three pre-implant dilations were performed with the 23 mm balloon.The unspecified arrhythmia that occurred during the insertion of the confida guidewire referred to a ventricular disturbance.Following the dislodge of the first implanted valve, moderate to severe central regurgitation was reported.It was reported that the patient decompensated.The physician attributed the decompensation to the patient's bicuspid aortic valve and moderate to severe calcification.Low diastolic pressure was also reported following the dislodge of the first valve.The following day, the patient died from ventricular decompensation as a result of the arrhythmias that occurred during the beginning of the procedure and not due to the valve.The cause of death was left ventricular failure.H6 - patient code medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Updated data: g.All manufacturers contact.H10.Conclusion: procedural images were submitted for review.The device history record was reviewed and showed that this concomitant product met all manufacturing specifications for product released for distribution.No issues were identified that would have impacted this event.Based on the information currently available including image review, a conclusive cause of the reported dislodgement cannot be determined.The procedural images showed a heavily calcified valve with noted calcium extending sub annular.The patient case plan made note in the procedural considerations of a possible bicuspid native valve, with the aortic valve right coronary cusp (av-rcc)/left coronary cusp (lcc) appearing fused and heavy protruding calcium in the aortic annulus near the rcc/lcc/ non coronary cusp (ncc) extending approximately 2mm below the basal plane with plaque/thrombus in the abdominal aorta.The images show the valve fully deployed, a post-implant balloon aortic valvuloplasty (bav) was performed and then the valve subsequently appeared in a higher location within the ascending aorta.A second valve was fully deployed, valve-in-valve, in a lower position at the aortic annulus, and a post-implant bav of the second valve was performed.Dislodgement events are typically not related to a device malfunction.Potential factors that can influence a dislodged valve include tension applied on the device during positioning, calcification levels in the native vessel, compliance of the aorta and native vessels, and a number of others.In this case it was reported that the valve dislodged up as a result of resuscitation measures.It was reported that aortic insufficiency was observed and the hemodynamics were unstable.Paravalvular leak and aortic regurgitation can be caused by a variety of factors, including valve positioning, patient anatomy, or presence of pre-existing patient conditions.In this case, the paravalvular leak and aortic regurgitation may be a consequence of the valve dislodgment; a conclusive cause could not be determined from the limited information available.It was reported the patient experienced ventricular decompensation due to the arrhythmias that occurred at the beginning of the implant procedure and died the following day.Per the physician, the valve did not contribute to the ventricular decompensation.The cause of death was left ventricular failure.A procedure- or valve-related death is an inherent risk when the patient condition is such that a valve is needed to sustain cardiac function and it can occur despite an ideal implant procedure or device functionality.As neither an autopsy nor a valve explant was reported, a conclusive assessment of the relationship between the event and the device could not be reached.This event does not indicate device malfunction.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Conclusion: review of the returned still images found the following: the guidewire appears to be inside the left ventricle (lv) cavity.The images provided are only still images, so it is difficult to determine if there were any re-positioning of the guidewire or if any other guidewires were used during this procedure, for example to perform the balloon aortic valvuloplasty (bav) or needed to cross the valve.The guidewire does appear to be placed a little deeper into the lv cavity at the time of the delivery catheter system (dcs) adjustments and then the guidewire does appear to be pulled back into the nosecone to straighten the system for removal.There does not appear to be any contrast media outside of the myocardium that would be indicative of a lv perforation.Based on the still image review and the limited information made available, we are unable to determine how the confida guidewire led to the reported hypotension, low cardiac output, cardiac arrest, hemodynamic instability with ventricular fibrillation (vfib), as there does not appear to be a perforation/ or trauma of the left ventricle.It is possible that the reported three pre implant bav's performed may have contributed to these events, as they were reported to have been conducted directly before the guidewire was placed.A review of the lot history review (lhr) for this device was conducted by the supplier who manufacturers this product for medtronic.The review found the units in this lot were built to specification and met all inspection and acceptance criteria.No issues were noted that would have impacted this event.This event does not indicate device misuse or malfunction.Additional information stated that the vfib was not able to be reversed and the cause was unknown, however, that the vfib led to the reported cardiac arrest.Further additional information states that the unspecified arrhythmia (vfib) occurred during the insertion of the confida guidewire.Per the warnings in the confida instructions for use (ifu), the guidewire should not be pushed pulled or rotated against resistance, and the wire should position should be monitored throughout the procedure for proper placement of the curve and distal tip.In addition, the guidewire transition point should be positioned above the apex, with the wire tip pointed away from the ventricle wall, while maintaining strict fluoroscopic surveillance of the guidewire at all times.Arrhythmias are known potential adverse events per the ifu.And in this case it was reported that the cardiac arrest was a secondary harm reportedly caused by the vfib (arrhythmia) occurring.Further additional information states that the patient decompensation was related to the patient¿s bicuspid aortic valve and moderate to severe calcification.And that low diastolic pressures were also reported following the first valve dislodging.The patient death is being attributed to the ventricular decompensation as a result of the arrhythmias that occurred during the beginning of the procedure.And that the cause of death was due to left ventricular failure.The confida brecker guidewire consists of a pre-formed shape of the flexible distal tip which is specifically designed to position the guidewire in the left ventricle and mitigate the variability associated with the distal tip of regular guidewires.It also eliminates the need for physicians to manually bend the guidewire during the transcatheter aortic valve replacement (tavr) procedure, or other diagnostic and interventional catheterization procedures.In terms of tavr procedures, this pre-formed shape of the flexible distal tip is designed to provide stability for a tavr delivery system tracked over the guidewire and to mitigate the risk of lv perforation.In addition, patient death is a known potential patient adverse effect per the ifu.It is an effect that is highly dependent on the patient's pre-procedural condition and can occur despite a normally-functioning device or model implant procedure.The device (guidewire) wasn't returned for a thorough analysis.This event does not indicate device misuse or malfunction.This event does no t indicate device misuse or malfunction.Updated data: h6 - method, results and conclusion codes corrected data: h6 - conclusion code (d1002) applies to the associated device where the paravalvular leak, aortic regurgitation and dislodgement was attributed to the resuscitation reported in follow up 003.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information was received that the patient died three days post valve implant.Updated section b.2 date of death.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
CONFIDA BRECKER CURVE GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
Manufacturer (Section G)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key12832542
Report Number2025587-2021-03475
Device Sequence Number11164831
Product Code DQX
UDI-Device Identifier00763000060886
UDI-Public00763000060886
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K132623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model NumberGWBC30
Device Catalogue NumberGWBC30
Device Lot Number92001960
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2021
Supplement Date Received by Manufacturer11/30/2021
01/05/2022
02/14/2022
03/11/2022
03/16/2022
Initial Report FDA Received Date11/17/2021
Supplement Report FDA Received Date12/22/2021
01/28/2022
03/02/2022
03/21/2022
03/30/2022
Date Device Manufactured09/30/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
"SEE H10."
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Death;
Patient Age60 YR
Patient SexMale
Patient Weight80 KG